Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 216, NWS Nashville, TN

August 13, 2002Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 13, 2002, 4:22 PM CDT for Benton County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 4:22 PM CDT (21:22 UTC)
Expired
Aug 13, 2002, 5:00 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Benton County, TN

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:35 PM CDTThunderstorm Wind 50 ECamden, TNLaw enforcement reported trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WUUS54 KOHX 132122
SVRBNA
TNC005-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
421 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE

* UNTIL 500 PM CDT

* AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF CAMDEN...OR 9 MILES EAST
  OF HUNTINGDON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 435 PM CDT
  6 MILES SOUTHEAST OF BIG SANDY AROUND 450 PM CDT

IN ADDITION TO STRONG GUSTY WINDS...EXCESSIVE LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS 
AND DOORS, AND AVOID USING ELECTRICAL APPLIANCES OR TELEPHONES 
UNLESS IT IS AN EMERGENCY.

$$
BOYD

LAT...LON 3601 8839 3586 8820 3592 8799 3634 8803

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:45 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 13, 2:45 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT Tue Aug 13 2002

AT THE SURFACE...FRONTAL CONVERGENCE BELOW AN UPPER TROUGH SUPPORTED
A LARGE AREA OF SHOWERS AND THUNDERSTORMS FROM CENTRAL ARKANSAS INTO
MISSOURI THIS AFTERNOON. FARTHER EAST...ACROSS WESTERN TENNESSEE...
WEAKENING U/L SUPPORT OUT OF THE TROUGH AND CAPE VALUES FROM 1500 TO
1750 J/KG WERE ENOUGH TO GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS. CONSIDERING RADAR TRENDS AND OVERNIGHT COOLING...WILL
ADVERTISE A 30 POP FOR THE WESTERN FORECAST AREA...ISOLATED CENTRAL.

THE 13/12Z MODELS SIMILARLY SHOW A LESS AMPLIFIED H5 TROUGH SLOWLY
MOVING OVER THE MID MISSISSIPPI RIVER VALLEY ON WEDNESDAY. ALSO...
THE MODELS SLOW DOWN AND DISSIPATE THE FRONTAL BOUNDARY TO THE
NORTH AND WEST. THUS...AM NOT OVERLY EXCITED ABOUT PRECIPITATION
CHANCES THE NEXT FEW DAYS...RELATIVE TO THE 12Z MOS POP VALUES.
ALSO...WILL GO ABOVE MOS GUIDANCE HIGHS. CONSIDERING LINGERING
MOISTURE VALUES INTO THURSDAY...WILL KEEP SCATTERED PRECIPITATION
COVERAGE GOING.

THEN...BROAD AND DEEP HIGH PRESSURE WORKS IN FROM THE EAST FOR THE
WEEKEND ACROSS THE SOUTHEASTERN STATES. SO...POP/S WILL DROP OFF AND
HIGH TEMPERATURES OUGHT TO CLIMB INTO THE MID 90S...UPPER 80S
PLATEAU...FOR THE WEEKEND.

PRELIMINARY NUMBERS

BNA 70 89 72 88 /  20 50 40 40
CSV 66 86 68 85 /  10 40 30 40

.BNA...NONE.

04

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.